My Forum Comments
September 17, 2018 at 3:08 pm in reply to: After school activities a struggle after meds wear off – please help #99436
I will say my son’s appetite has changed since we started the methylphenidate. He eats nearly nothing in the mornings on the weekends, but then more than makes up for it in the afternoon and evening. Just another thought I wanted to share.September 17, 2018 at 11:57 am in reply to: After school activities a struggle after meds wear off – please help #99390
We could have had the school administer the 5mg during the school day, but his teacher says he does fine at school. We may adjust though, depending on how he does in the afternoons. So far so good. Definitely depends on your child and what’s best for them. Each child is different.September 17, 2018 at 11:55 am in reply to: After school activities a struggle after meds wear off – please help #99389
Yes, both the 20mg and the 5mg are methylphenidate. He doesn’t take anything else.September 17, 2018 at 11:01 am in reply to: After school activities a struggle after meds wear off – please help #99371
No supplement. Just the methylphenidate – 20mg before school and 5mg after.August 20, 2018 at 4:58 pm in reply to: After school activities a struggle after meds wear off – please help #91768
ddt1981 you are so welcome! Every child is different, but my son is about 4 feet 1 inch and weighs in the neighborhood of 51 pounds. He’s smaller than some kids, but energy level is always fine.
I will say that since he started the meds, his appetite has changed. He often doesn’t want anything to eat until early afternoon. His pediatrician said this might happen, so we don’t worry about it too much. Once he starts eating, he will eat the rest of the day, so he more than makes up for it. It’s a shift, but one that, if you’re aware of it ahead of time, shouldn’t be cause for too much alarm. I’m not a doctor, but that’s what I see with my son.
He takes 20 mg a bit before the school bus comes. Then another 5mg around 4pm or 5pm. He sleeps at night, but sometimes has a restless sleep. That was true prior to the meds, too, though. He seems well rested each day and doesn’t complain of being tired, and his energy is good. So I think he’s fine. We keep a pretty close watch and talk to his teacher once a week just to check in.
Don’t apologize for questions. Ask away. I can tell you what I see. But I’m just a parent, not a doctor. 🙂August 20, 2018 at 3:34 pm in reply to: After school activities a struggle after meds wear off – please help #91748
My son is 8, and was diagnosed last school year with ADHD. His pediatrician initially put him on 20 MG of methylphenidate (generic ritalin). It seemed to help a great deal during the school day, but then the rebound would happen around 5:00 p.m. almost daily. The doc suggested we try 5mg around 4pm. We’ve been doing it ever since, and it makes a big difference.
I think part of it, though, is the age. 6-8 year old boys are often excitable and easily distracted. I’m 46 and I’m easily distracted! LOL At any rate, if something bothers you about what the doctor is saying, tell them that. Or get a second opinion. Advocating for your child is never a bad thing. Doctors should be more than willing to partner with you to find the right solution for your son.
I’ll keep you in my thoughts and prayers. If you ever need to talk, I’m here.